Our Members Asked:
What supplements should I stop taking before surgery?
Reviewed and edited by Tod Cooperman, M.D.
Recent CL Answers
Answer:There are a number of supplements and herbs that can interfere with anesthesia or increase the risk of bleeding, cardiovascular events, or other complications during and after surgery. Always tell your doctor and surgeon about the supplements you take; unfortunately, an estimated 70% of patients do not. For information about specific supplements to avoid before surgery, see the full answer >>
Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.Join Now
Already a member? Sign In Here.
Join now at www.consumerlab.com/join/
Related CL Answers (7)
Is it dangerous to use certain herbals, vitamins, or other dietary supplements when breastfeeding?
Find out which supplements should be avoided when breastfeeding, including medicinal herbs, soy, and flaxseed.
Is magnesium stearate toxic and should I avoid it? Some websites are highly critical of it in supplements.
Learn more about magnesium stearate and its safety, based on evidence from clinical studies.
Is fish oil safe? Is it contaminated with mercury and PCBs?
Fish oil safety, including information on contamination with mercury and PCBs.
Is it safe to take arginine, or other supplements for sexual enhancement, while taking Viagra or Cialis?
When taking Cialis or Viagra, is it safe to take arginine or other sexual enhancement supplements?
Which supplements are important after bariatric surgery (i.e., weight loss or stomach-reducing surgery)? Are there any I should avoid?
Find out which supplements may help after weight loss or stomach reducing surgery, including iron and calcium, and which should be avoided.
I take St. John's wort for depression. Your report notes that it can interact with other medications. Would taking it several hours apart from other meds avoid this interaction?
St. John's wort (Hypericum perforatum) can interact with other medications, but can this be avoided by spacing out the dosages?